Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 4, 2020, 2:33 AM MST for Park County, Wyoming. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 2:33 AM MST (09:33 UTC)
- Expired
- Mar 4, 2020, 5:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2722 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628 WWUS75 KRIW 040933 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 233 AM MST Wed Mar 4 2020 ...High Wind Warning for the Cody Foothills Today... .A combination of a tight surface gradient and strong mountain top winds mixing into the Cody Foothills will result in strong to high wind today. WYZ003-050000- /O.NEW.KRIW.HW.W.0009.200304T0933Z-200305T0000Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 233 AM MST Wed Mar 4 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. Localized higher gusts around 65 mph around Clark. * WHERE...Cody Foothills. * WHEN...Until 5 PM this afternoon. * IMPACTS...Mainly to transportation especially along Highway 120 due to the strong cross winds. An enhanced blow over risk for light and high profile vehicles including camper trailers and semi trucks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ 21
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 3, 9:45 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 3, 9:45 PM MST, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Riverton WY 945 PM MST Tue Mar 3 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 110 PM MST Tue Mar 3 2020 Northwest flow pattern continues as expected today, although the strength of the surface winds overnight was stronger than anticipated. The shortwave trough is currently moving through southeast Montana into western South Dakota this afternoon. The resulting surface pressure gradient continues strong west to northwest wind this afternoon. Low-level moisture is decreasing across western Wyoming after a couple of inches of snow fell in the mountains. Northern Johnson County may see some brief rain/snow showers with weak instability this afternoon due to the wave. Chances of precipitation are expected to decrease considerably overnight as the flow turns slightly more zonal. The strong gradient will continue however and allow breezy to windy conditions to remain overnight in many locations. Models are suggesting some near high winds to develop to the lee of the Absarokas from Clark to Cody to Meeteetse from 3am to noon Wednesday. Have increased the wind forecast for this area to indicate 40-50 mph gusts. Another shortwave trough will move from northern Idaho across southern Montana Wednesday into Wednesday night. The surface pressure gradient will strengthen yet again Wednesday afternoon and should produce windy conditions across much of southern and central WY. Certainly expected widespread areas of 40-50 mph gusts with continued blowing snow. The trough is expected to increase mid-level moisture enough to bring more light snow to the northwest mountains after sunrise Wednesday into early Wednesday evening. As the trough axis moves across southern Montana around 6pm Wednesday, a surface front is expected to push into northern WY and mid-levels will destabilize enough for precipitation in the northern Bighorns and around Buffalo. Expecting the Buffalo area to see some strong northwest winds and moderate precipitation for 2 to 4 hours from about 5 to 8 pm Wednesday. Wednesday night will see clearing skies from the west as the trough moves into the plains and upper-level high pressure begins to strengthen over the Great Basin. Temperatures are expected to be a bit cooler Wednesday with the trough and 700mb also dropping by about 3 deg C. .LONG TERM...Thursday through Tuesday Not real concerns over the first 54 to 60 hours or so as ridging will bring dry conditions to the area along with some of the mildest weather of the year in some locations on Friday. Thursday looks a bit cooler following the passage of a cold front to the north, but then recover for Friday. Many of the lower elevations will see highs in the 40s and 50s with some areas cracking the 60 degree mark, especially on Friday. So, if you don't like the persistent snow cover, it looks like it will be reduced greatly through the workweek across the area. The next chance of any precipitation would be later on Saturday. The models have continued to slow the progression of a Pacific trough into western Wyoming. The European is just about completely dry through the daylight hours on Saturday. The GFS is a bit faster but as I have stated many times before, repeat after me, it usually has a fast bias, especially more than three days out. As a result, we have removed the POPs for the day and lowered them in the afternoon. At this point, there is a good chance that all areas would end up being precipitation free through the daylight hours on Saturday. Snow looks like it will spread into the west on Saturday night into Sunday. As for areas East of the Divide, there is more question if anything can spread in. The westerly flow is not terribly favorable for snow in most areas. As a result, the question will likely be if any jet dynamics could overcome the orographics. There is still some question so as a result we have kept the POPs in the chance to slight chance category. And, it is still way too early for specifics about any amounts or locations of the heaviest snow. Temperatures will drop a bit behind it but given the Pacific origin of the air really cold temperatures are not expected. Flow then becomes more zonal on Monday and Tuesday with a couple of systems moving in from the west. The models have different timing and intensity on these so confidence is low. They are both consistent in keeping most of the snow in the west with mainly dry conditions to the East of the Divide. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Will continue with previous trending that winds will remain in the windy category at KCOD and KCPR tonight and through Wednesday. Patchy light snow is expected to move into western Wyoming and may impact KJAC after 10Z Wednesday morning, with VCSH expected through the rest of the forecast period there. Winds are again expected to increase at most locations after 18Z Wednesday and to varying degrees, continue through the end of the forecast period. VFR conditions are still expected at all TAF sites through the forecast. && .FIRE WEATHER... Very windy northwest flow pattern will continue for the next 36 to 48 hours over the area. The western mountains picked up a couple more inches of snow overnight, and the northwest mountains may see a couple more Wednesday due to another system moving through southern Montana. Winds will likely stay breezy to windy again overnight in many locations. Anticipating strong winds to the east of the Absaroka mountains from about 3am to noon with 40 to 50 mph gusts yet again. As the weather system moves to the north Wednesday afternoon, winds will increase again across central and southern Wyoming, with more 40 to 50 mph gusts and blowing snow expected. The Bighorns and Buffalo area will likely see some precipitation and strong winds from about 4pm to 8pm Wednesday as the surface front moves through. A northerly wind shift is also expected in the northern half of the Bighorn Basin after 4 pm Wednesday. Temperatures Wednesday are expected to cool a bit compared to Tuesday, then warm again Thursday through Saturday as high pressure moves over the area. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...McDonald LONG TERM...Hattings AVIATION...Troutman FIRE WEATHER...McDonald
Hazardous weather outlook, Mar 3, 4:38 AM MST, 21 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 438 AM MST Tue Mar 3 2020 WYZ001>020-022>030-041300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 438 AM MST Tue Mar 3 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Areas of strong west to northwest wind will occur in many locations today. Blowing and drifting snow is expected between Rock Springs and Casper, as well as from Dubois to Crowheart especially through early afternoon before temperatures approach or warm above freezing. Tonight, localized very strong west to southwest wind expected across southeast Fremont County into Natrona County as well as the Cody Foothills. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Strong winds from South Pass to Casper, the Upper Wind River Basin, and the Cody Foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. TEAM RIVERTON
In the hours before
Local storm report, Mar 4, 1:26 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
126 AM MST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM NON-TSTM WND GST 3 NNW BUFFALO 44.38N 106.72W
03/03/2020 M60 MPH JOHNSON WY ASOS
ASOS STATION KBYG BUFFALO AIRPORT.
&&
21Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.